|Drug resistance how?
Oct 22, 2011
I was geneotyped and found no drug resistance. I started on Atripla and did really only took it 3-4 times a week. I stopped Atripla and now have a viral load of approximately 100k. They did another drug resistance test and found that I am now resistant to over half the drugs. They want to start me on Prezista, Norvir and Truvada. I want to know how my virus is now resistant to so many drugs when all I took was Atripla. Does unprotected sex with other HIV+ men while not on drugs cause this?
| Response from Dr. Young
Hello and thanks for posting.
Drug resistance is either the consequence of initial infection with a resistant strain of HIV, or the evolution (yes, Kansas Board of Education, this actually happens) of drug resistance in a person taking HIV medications with inadequate adherence. Rarely, infection with a second, drug-resistant HIV ("super-infection) can also result in emergence of resistance. It would seem that your case is the case of poor adherence.
With only ~60% of the doses of Atripla, your virus was only exposed (more or less) to 60% of the needed drug levels. Over time, variant (or mutant) viruses that have genetic changes permitting growth in the presence of the drugs are selected and begin to grow (and infect additional cells).
The reason why your virus is resistant not just to the three drugs in Atripla is that other medications are similar enough (ie., nukes and non-nukes) that resistance to one medication frequently results in resistance to other drugs of the same class. Fortunately, with today's options, there are other drug classes that your virus should be susceptible to. Based on what you've described, I'd want to know if your virus had become resistant to both tenofovir and FTC (two drugs in Atripla) since your new regimen contains Truvada (tenofovir+FTC). It's possible that the Truvada component of your new regimen may not contribute to effectiveness.
Lastly, people who harbor drug resistant virus would seemingly be at increased risk of failure of subsequent regimens. This could be the result of the lack of potent treatments, or problems with adherence. In either case, you want to make sure that your next treatment steps are taken with the utmost care (or adherence).
Best of health to you. Please write back with any other questions. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Painful Ejaculation After Anal Fingering Worried I Have HIV
- Penis Discharge After Vaginal Sex Condom Broke Worried I Have HIV
- Sore Testicles After Lap Dance Worried I Have HIV
- Can Chlamydia Cause Genital Warts?
- Is A Bacterial Infection An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.